Colorado, 2003Tornado and Hail in Colorado, August 10, 2003
August 10, 2003 · NWS PUB · 2 events in 2 counties and zones
1 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 1:05 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 10, 1:05 PM MST, 2 hours 20 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
205 PM MDT SUN AUG 10 2003
SHORT TERM DISCUSSION...(TONIGHT/MONDAY).
...CONCERNS ARE FOR POPS MAINLY IN MTNS AND ADJACENT PLAINS...
CURRENTLY...MCS WHICH MOVED DOWN ALONG W KS LAST NIGHT INTO THIS
EARLY AM BROUGHT AN OUTFLOW BOUNDARY WHICH MADE IT TO THE MTNS.
THIS BOUNDARY BROUGHT IN SOMEWHAT COOLER AIR TO THE REGION THIS
AFTERNOON. FLOW OVER THE PLAINS EARLY THIS AFTERNOON WAS FROM AN
EASTERLY COMPONENT...WITH DWPTS MAINLY IN THE 50S.
REST OF THIS AFTERNOON...BEST INSTABILITY WILL BE IN MTNS AS
(RELATIVELY) COOLER AIR HAS MAINLY AFFECTED PLAINS. ANTICIPATE SCTD
SHOWERS AND STORMS MTN/HI VALLEY AREAS THROUGH THE EARLY EVENING
HOURS. I AM ALSO ANTICIPATING BY LATE THIS AFTERNOON SHOWERS AND
STORMS WILL FORM IN THE PIKES PEAK REGION AND WILL MOVE SOUTH WITH
THE N FLOW ALOFT...BRINGING A THREAT OF SHOWERS AND STORMS TO THE
COS/PUB REGION AND EVENTUALLY WET MTN AREA. FOR THIS REASON...
INCREASED POPS SLIGHTLY FOR THESE AREAS THIS EVENING.
AS FOR THE FAR E PLAINS THIS AFTERNOON...CHANCE OF SHOWERS MUCH LESS
AND DECREASED POPS FAR E PLAINS TO ONLY 10% AS DRIER AIR MOVING INTO
FAR E PLAINS AS PER WAT VAP IMGY.
TONIGHT...COULD NOT FIND ANY REASON TO KEEP POPS GOING INTO THE
EARLY MORNING HOURS...SO ENDED POPS AFTER MIDNIGHT ALL AREAS.
FOR TOMORROW...NOT MUCH CHANGE IN TO THE PREVIOUS FCST PACKAGE EXCEPT
TO TWEAK MAXES DOWN A BIT ON THE PLAINS. WITH NNE FLOW ALOFT AND NO
FORCING...CHANCE OF PRECIP TOMORROW ON THE FAR E PLAINS NEAR ZERO...
AS IT SHOULD BE A NICE SUNNY AND WARM DAY OVER THIS REGION. CLOSER TO
THE MTNS...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS...WHILE IN THE MTNS SCTD SHOWERS WILL PREVAIL BY EARLY
AFTERNOON. /HODANISH
.LONG TERM DISCUSSION (MONDAY NIGHT THRU SUNDAY)
...MAIN CONCERNS TEMPS AND POPS ESPECIALLY WED-FRI...
ELONGATED UPPER RIDGE REMAINS ORIENTED ACROSS COLORADO THROUGH TUE.
BOTH ETA/AVN HINT AT WEAK SHORTWAVE MOVING UP WESTWARD SIDE OF UPPER
RIDGE TUES AFTN...AFFECTING MAINLY WRN SECTIONS OF FCST AREA.
STEERING CURRENTS WILL BE NORTHEASTERLY...THUS TSTORMS WILL HAVE A
DIFFICULT TIME MOVING OFF THE HIGHER TERRAIN...SO KEPT 0 POPS
ACROSS SE PLAINS. COOLED OFF HIGH TEMPS ACROSS PLAINS A BIT FOR TUES
AS MESO-ETA 700MB TEMPS RANGE FROM +12 TO +14C.
WED-FRI...A CHUNK OF THE EASTERN US TROF CUTS OFF AND RETROGRADES
WESTWARD UNDER UPPER HIGH. DIFFERENCES EXIST BETWEEN THE ETA VS
AVN...WITH ETA FURTHER NORTH WITH RETROGRADING UPPER TROF THROUGH 84
HRS. AVN IS ALSO STRONGER AND SLOWER WITH WEST COAST TROF AS WELL.
AVN EVENTUALLY TAKES THE FORMER FEATURE ACROSS NM THURS NIGHT. LATEST
RUNS ARE STRONGER WITH THIS FEATURE THAN PREVIOUS RUNS...WHICH LEADS
TO SOME UNCERTAINTIES. HOWEVER...OTHER LONG RANGE MODELS AGREE WITH
THE OVERALL PATTERN. THUS HAVE COOLED OFF TEMP GRIDS JUST A BIT OUT
EAST...BUT NOT AS MUCH AS GUIDANCE. HAVE MAINTAINED THE BROAD BRUSH
20 POPS AS WELL.
SAT/SUN...UPPER TROF MOVES EAST OF THE AREA AS TROF IN NRN STREAM
MOVES ACROSS NRN US ROCKIES. THEN UPPER HIGH OVER DESERT SW
BUILDS ONCE AGAIN INTO THE GREAT BASIN. DOWNSLOPE FLOW IN WAKE OF
EASTWARD MVG TROF SUNDAY MORNING MAY KEEP MIN TEMPS SLIGHTLY
WARMER...WITH TEMPS SUN AFT REBOUNDING BACK INTO THE MID/UPPER 90S
ACROSS ARKANSAS RVR VALLEY. SAT/SUN LOOK FAIRLY DRY IN LATEST GFS
RUN. HAVE HUNG ONTO CLIMO ISOLATED POPS FOR MTN AREAS ON SUN...
HOWEVER THIS COULD BE A BIT OPTIMISTIC. -KT
.PUB...NONE.
Hazardous weather outlook, Aug 10, 5:45 AM MST, 9 hours 40 minutes before
COZ058>089-093>099-111300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN AUG 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ACROSS THE REGION TODAY...WITH THE BEST COVERAGE
ACROSS THE HIGHER TERRAIN...WHERE MID AND UPPER LEVEL MOISTURE REMAIN
IN PLACE UNDERNEATH A STRONG RIDGE OF HIGH PRESSURE. THE MAIN THREATS
FROM THE STORMS CONTINUE TO BE LIGHTNING...WIND GUSTS TO NEAR 45 MPH
AND LOCALIZED HEAVY RAIN...ESPECIALLY ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS...WHERE UPPER LEVEL STEERING WINDS WILL REMAIN
LIGHT. SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE
WITH A FEW OF THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...WITH THE BEST CHANCES OVER THE HIGHER
TERRAIN. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LIGHTNING
AND WIND GUSTS TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
Tornado, Alamosa
- When
- August 10, 3:25 PM MST to 3:45 PM MST
- Where
- Alamosa County, 19 mi NNE of Alamosa
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.717, -105.750
A NWS employee observed two non-mesocyclone tornados (landspouts) under a towering cumulus cloud...which caused no known damage.
Hail, El Paso
- When
- August 10, 4:40 PM MST to 5:00 PM MST
- Where
- El Paso County, Black Forest
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -104.700
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Jersey, August 10, 20032 deaths · 1 event
- Flash Flood in New Hampshire, August 10, 20031 injured · $500,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2003$600,000 · 1 event
- Flash Flooding and Lightning Strike in Virginia, August 10 to 11, 2003$200,000 · 6 events
- Flash Flooding in New York, August 10, 2003$160,000 · 4 events
- Hail and Damaging Winds in Georgia, August 10, 2003$127,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Kansas, August 10, 2003$140,000 · 52 kt wind · 4 events
- Lightning Strikes in New York, August 10, 20031 injured · $100,000 · 2 events
- Flash Flood in Maine, August 10, 2003$150,000 · 1 event
- Hail and Damaging Winds in Iowa, August 10, 2003$87,000 · 56 kt wind · 4 events
- Flash Flooding in New York, August 10, 2003$45,000 · 4 events
- Flash Flood in North Carolina, August 10, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332939, 5332938.